Florida, 2008

Hail and Damaging Winds in Florida, August 7, 2008

August 7, 2008 · NWS TAE · 5 events in 2 counties and zones

Afternoon thunderstorms on the 7th dropped penny to golfball hail in near Tallahassee and produced wind damage north of Madison.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Afternoon thunderstorms on the 7th dropped penny to golfball hail in near Tallahassee and produced wind damage north of Madison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 7, 1:15 PM EST, 45 minutes earlier.

Area forecast discussion, Aug 7, 1:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT THU AUG 07 2008

.SYNOPSIS...DESPITE AN EARLY START TO THE CONVECTION THIS MORNING
AND THE EXTREMELY FAVORABLE THERMODYNAMICS...THE MORE RECENT SHOWERS
AND STORMS HAVE SURPRISINGLY REMAINED QUITE WEAK AND ISOLATED IN
NATURE. WITH THE LIGHT NW LOW LEVEL FLOW...A SOMEWHAT LATER START TO
THE SEA BREEZE WAS EXPECTED...SO STILL ANTICIPATE THE SHOWERS AND
STORMS TO BECOME MORE NUMEROUS AND INTENSIFY AS THE AFTERNOON WEARS
ON. BASED ON EARLIER CALCULATIONS OF A CAPE OVER 4000 J/KG...AN
LI=-7.8...AND A PW=2.19...CONDITIONS SHOULD STILL BE FAVORABLE FOR
WET MICROBURSTS IN THE STRONGER STORMS. OVER THE COASTAL WATERS...
WINDS CONTINUE OUT OF THE W-NW AROUND 10 KTS...WITH THE SEA BREEZE
EXPECTED TO KICK IN NEAR THE COAST SHORTLY.

&&

.SHORT TERM...ONCE THE CONVECTION GETS GOING IN FULL FORCE LATER
TODAY...THE MAIN QUESTIONS WILL BE HOW LONG WILL THE SHOWERS AND
STORMS LINGER INTO TONIGHT...AND WILL THE CURRENT STRONG TO SEVERE
STORM THREAT LAST THROUGH THE EVENING AS WELL. BASED ON HOW QUICKLY
THE UPPER TROF TO OUR NW IS DIGGING TO THE SE...CURRENTLY BELIEVE WE
MAY SEE AT LEAST SOME STRONG CONVECTION LINGER WELL INTO THE EVENING
HOURS. THIS TROF WILL CONTINUE ITS RAPID SOUTHWARD PUSH ON FRIDAY...
WHICH SHOULD GIVE US A FAIRLY DISTINCT N-S POP GRADIENT...BEFORE THE
MUCH DRIER AIR TAKES FULL HOLD OVER THE CWA ON FRIDAY NIGHT AND
SATURDAY. DEWPOINTS COULD FALL ALL THE WAY INTO THE MID 50S TO LOWER
60S BY SATURDAY AFTERNOON WHICH SHOULD MAKE FOR ABOUT AS PLEASANT
AN AUGUST DAY AS POSSIBLE ACROSS OUR AREA.

&&

.LONG TERM...THE PERIOD WILL START OUT DRY WITH SUN TURNING OUT TO
BE A BEAUTIFUL DAY FOR MID AUGUST BY FL STANDARDS. OF COURSE...DRY
THIS TIME OF YEAR MEANS HOT TEMPS IN THE AFTERNOON...SO AFTER AN
UNSEASONABLY COMFORTABLE MORNING WITH TEMPS IN THE MID TO UPPER 60S,
MOST INLAND AREAS WILL LIKELY TOP OUT IN THE 92- TO 95-DEGREE RANGE.
AN ISOLATED TS CANNOT BE RULED OUT SUN AFTERNOON IN OUR FL
ZONES...BUT MOST AREAS SHOULD STAY DRY. MOISTURE WILL CREEP UPWARD
FOR MON AS LOW TO MID LEVEL FLOW BECOMES SWLY. SLIGHT CHANCE POPS
WILL RETURN TO THE NRN ZONES WITH LOW CHANCE IN THE FL ZONES. BY
TUE...LOW PRESSURE IS PROGGED TO TRACK ACROSS THE OHIO VALLEY WITH
YET ANOTHER COLD FRONT IN THIS SUMMER OF FRONTS CREEPING SWD ACROSS
DIXIE. THE 00Z GFS IS SLOWER THAN THE 06/12Z EURO TO BRING THE LOW
EWD AND THEREFORE A BIT SLOWER IN SETTLING THE FRONT TO THE S.
UNLIKE THIS WEEKENDS EVENT...A CLEAN FROPA IS NOT EXPECTED WITH
THIS NEXT FRONT STALLING OUT OVER OUR FL ZONES IN THE WED-THU TIME
FRAME. WILL KEEP POPS A BIT HIGHER S THAN N...AND GENERALLY A BIT
ABOVE CLIMO FOR THESE TWO DAYS.

&&

.MARINE...AS THE UPPER TROF AND ASSOCIATED SFC COLD FRONT PUSH
SOUTHWARD TOWARDS THE COASTAL WATERS...WINDS WILL INCREASE OUT OF
THE W AND SW TONIGHT AND FRIDAY...POSSIBLY NEARING CAUTIONARY LEVELS
BEFORE THE FRONTAL PASSAGE.

&&

.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS THE AREA THROUGH THE AFTERNOON AND
EVENING TODAY AS A COLD FRONT APPROACHES FROM THE NORTH. SOME STORMS
WILL BE STRONG TO SEVERE WITH THE MAIN THREATS BEING WET MICROBURSTS
AND SMALL HAIL. WIND GUSTS ASSOCIATED WITH THE STRONGER STORMS MAY
REACH SPEEDS UP TO AROUND 40 TO 60 KNOTS...MAINLY THIS AFTERNOON AND
EARLY EVENING. THESE SHOWERS AND STORMS WILL LIKELY PERSIST INTO THE
LATE EVENING HOURS AND POSSIBLY INTO THE LATE NIGHT HOURS AS THE
FRONT SHIFTS FARTHER SOUTH AND CLOSER TO THE FORECAST AREA. THROUGH
THE EVENING HOURS ON FRIDAY...THE RAIN CHANCES WILL BEGIN TO
DECREASE FROM NORTH TO SOUTH ACROSS THE AREA.

&&

.FIRE WEATHER...WITH THE DISTINCT POSSIBILITY OF SFC TDS DROPPING
SHARPLY ON SATURDAY...RED FLAG CONDITIONS COULD MATERIALIZE OVER
PARTS OF THE CWA. HOWEVER...SINCE IT IS STILL EARLY IN THE GAME WILL
HOLD OFF ON A FIRE WX WATCH UNTIL THE MID SHIFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  74  91  69  94  66 /  50  60  30  05  05
PANAMA CITY  77  90  73  92  72 /  50  60  30  05  05
DOTHAN       72  92  66  93  65 /  50  40  20  05  05
ALBANY       72  93  67  94  66 /  50  40  20  05  05
VALDOSTA     72  91  69  93  66 /  50  40  20  05  05
CROSS CITY   74  90  71  93  68 /  50  60  30  05  05

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION/FIRE WEATHER...GIBBS
PUBLIC/MARINE...GOULD
LONG TERM...WOOL
Hazardous weather outlook, Aug 7, 4:47 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
547 AM EDT THU AUG 7 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-080900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
547 AM EDT THU AUG 7 2008 /447 AM CDT THU AUG 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
EASTERN PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

ANOTHER VERY WARM TO HOT DAY EXPECTED ACROSS THE REGION. ALTHOUGH
TEMPERATURES WILL BE A FEW DEGREES COOLER THAN ON WEDNESDAY...HEAT
INDEX VALUES ARE STILL EXPECTED TO REACH AROUND 100 DEGREES OVER A
LARGE PORTION OF THE AREA.

SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ACROSS THE
FORECAST AREAS THIS AFTERNOON INTO TONIGHT. CONDITIONS ARE
FAVORABLE FOR A FEW OF THESE STORMS TO CONTAIN STRONG AND
POTENTIALLY DAMAGING WINDS...VERY HEAVY RAINFALL AND FREQUENT
LIGHTNING. WIDELY SCATTERED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH MUCH IF NOT ALL OF
TONIGHT...ALTHOUGH THE THREAT FOR STRONG TO SEVERE STORMS WILL
DIMINISH BY AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A COLD FRONT SETTLING SOUTH ACROSS THE AREA ON FRIDAY WILL BRING
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO THE FORECAST
AREA. THE RAINFALL ON FRIDAY MAY BE LOCALLY HEAVY. THIS FRONT WILL
WASH OUT DURING SATURDAY WITH CONVECTIVE COVERAGE DIMINISHING
THROUGH THE WEEKEND.

DRIER AIR FILTERING IN FROM THE NORTH BEHIND THIS COLD FRONT MAY
ALLOW FOR CRITICAL FIRE WEATHER CONDITIONS FOR A TIME SUNDAY
AFTERNOON ACROSS INLAND PORTIONS OF THE EASTERN FLORIDA PANHANDLE
AND FLORIDA BIG BEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO SELF ACTIVATE IF WARNINGS BECOME
NECESSARY THIS AFTERNOON AND EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

14-MROCZKA

In the hours before

Special weather statement, Aug 7, 12:38 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
138 PM EDT THU AUG 7 2008

GAZ128-130-131-071845-
BEN HILL-IRWIN-TURNER-
138 PM EDT THU AUG 7 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BEN HILL...IRWIN AND
TURNER COUNTIES IN SOUTH CENTRAL GEORGIA...

* UNTIL 245 PM EDT

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF ASHBURN...MOVING EAST AT 12
MPH.

THIS STORM WILL BE NEAR...
  FITZGERALD BY 245 PM EDT.

WINDS UP TO 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

17-GOULD
Special weather statement, Aug 7, 1:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EDT THU AUG 7 2008

GAZ125-144-145-071930-
BAKER-DOUGHERTY-MITCHELL-
246 PM EDT THU AUG 7 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAKER...DOUGHERTY AND
MITCHELL COUNTIES...

* UNTIL 330 PM EDT

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEWTON...MOVING EAST AT 6 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

12-WATSON
Special weather statement, Aug 7, 1:49 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
249 PM EDT THU AUG 7 2008

FLZ029-071915-
LAFAYETTE-
249 PM EDT THU AUG 7 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LAFAYETTE COUNTY IN
THE FLORIDA BIG BEND...

* UNTIL 315 PM EDT

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MAYO...MOVING EAST AT 15 MPH.

WINDS UP TO 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

17-GOULD

The radar

The Tallahassee radar (KTLH), 6 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Leon

When
August 7, 2:00 PM EST
Where
Leon County, 0.85 mi ENE of Henrietta
Measured
1.75 in hail
Reported by
Public
Coordinates
30.384, -84.266

Golf ball size hail fell on Annawood Drive east of Woodville Highway.

Hail, Leon

When
August 7, 2:10 PM EST
Where
Leon County, 0.3 mi ESE of Henrietta
Measured
0.75 in hail
Reported by
Public
Coordinates
30.378, -84.275

Penny size hail was reported on Crossway Road behind the Tallahassee Flea Market.

Hail, Leon

When
August 7, 2:20 PM EST
Where
Leon County, 0.65 mi ESE of Henrietta
Measured
1.75 in hail
Reported by
Public
Coordinates
30.376, -84.270

Golf ball size hail was reported at the intersection of Woodville Highway and Capital Circle Southeast.

Thunderstorm Wind, Madison

When
August 7, 4:15 PM EST
Where
Madison County, 2.08 mi SSE of Hanson
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
30.541, -83.362

A tree was blown down onto a home. Several power lines and trees were down off State Road 145 on Delphinium Drive.

Thunderstorm Wind, Madison

When
August 7, 4:20 PM EST
Where
Madison County, 0.68 mi SSW of Pinetta
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.591, -83.353

A tree fell on a power line and snapped the utility pole across State Road 145 and Persimmon Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127707, 127708, 127710, 127714, 127717.